Padua Score Calculator

The Padua Score Calculator is a clinical risk assessment tool designed to help estimate the risk of venous thromboembolism (VTE) in hospitalized medical patients. VTE is an important medical complication that includes conditions such as deep vein thrombosis (DVT) and pulmonary embolism (PE). Identifying patients who may have an elevated risk can help healthcare professionals consider appropriate preventive strategies.

Padua Score Calculator

Bed rest with bathroom privileges for ≥3 days.

The Padua Prediction Score uses a set of clinical risk factors, including active cancer, previous VTE, reduced mobility, thrombophilia, recent trauma or surgery, older age, heart or respiratory failure, acute myocardial infarction or ischemic stroke, acute infection or rheumatologic disease, obesity, and ongoing hormonal treatment.

Each factor contributes a specific number of points. The points are added together to produce a total Padua Score. In the calculator provided on this page, a score of 4 or more is categorized as high risk, while a score below 4 is categorized as low risk.

This calculator is intended to make the arithmetic portion of the Padua risk assessment quick and convenient. It does not replace clinical judgment, diagnostic testing, or individualized medical assessment. Healthcare professionals should interpret the score in the context of the patient’s complete clinical condition.

What Is the Padua Score?

The Padua Prediction Score is a clinical risk assessment model used to estimate the risk of VTE among hospitalized medical patients.

The score assigns points to specific patient characteristics and clinical circumstances. Some factors contribute more points than others because they are associated with a greater contribution to VTE risk within the scoring model.

For example, previous VTE and reduced mobility each contribute 3 points, while active cancer and recent trauma or surgery contribute 2 points. Several other factors contribute 1 point each.

The calculator adds the selected values and reports the resulting total.

The basic concept is:

Padua Score = Sum of all applicable risk-factor points

In the calculator, each risk factor has a Yes or No selection. Selecting “Yes” adds the corresponding points, while selecting “No” adds zero points.

Why Is VTE Risk Assessment Important?

Venous thromboembolism refers primarily to blood clots occurring in the venous circulation. Two important forms are DVT and PE.

A deep vein thrombosis commonly occurs in a deep vein, often in the leg. A clot can sometimes travel through the circulation to the lungs, producing a pulmonary embolism.

Hospitalization can be associated with several circumstances that increase the likelihood of VTE. Reduced physical mobility, acute illness, certain chronic conditions, cancer, previous clotting events, and other factors can contribute to risk.

Risk assessment models such as the Padua Score provide a structured way to organize several recognized risk factors rather than considering each one in isolation.

The result should be viewed as one component of a broader clinical assessment.


Padua Score Calculator: Risk Factors and Points

The calculator includes 11 risk factors.

Risk FactorPoints
Active cancer+2
Previous VTE (DVT or PE)+3
Reduced mobility+3
Known thrombophilic condition+3
Recent trauma or surgery within 1 month+2
Age 70 years or older+1
Heart or respiratory failure+1
Acute myocardial infarction or ischemic stroke+1
Acute infection or rheumatologic disorder+1
Obesity, BMI ≥30 kg/m²+1
Ongoing hormonal treatment+1

The maximum possible score from the factors included in this calculator is 20 points.

A patient’s actual score depends on which risk factors are present.


How to Use the Padua Score Calculator

The calculator is designed to be straightforward. You select an answer for each risk factor and then calculate the total.

Step 1: Select Active Cancer

Choose Yes (+2) if active cancer applies to the patient according to the relevant clinical assessment.

Choose No (+0) if it does not apply.

Active cancer contributes 2 points.

Step 2: Check for Previous VTE

Select Yes (+3) if the patient has a history of VTE, such as DVT or PE.

Select No (+0) if there is no applicable history.

Previous VTE contributes 3 points.

Step 3: Assess Reduced Mobility

The calculator specifically describes reduced mobility as:

Bed rest with bathroom privileges for ≥3 days.

Select the appropriate option based on the patient’s clinical circumstances.

Reduced mobility contributes 3 points.

Step 4: Check for Thrombophilia

Select Yes (+3) if the patient has a known thrombophilic condition.

Select No (+0) if this risk factor does not apply.

A known thrombophilic condition contributes 3 points.

Step 5: Check for Recent Trauma or Surgery

Select Yes (+2) when recent trauma or surgery occurred within the specified period of 1 month or less.

Otherwise select No (+0).

This factor contributes 2 points.

Step 6: Consider Age

Select Yes (+1) if the patient is 70 years or older.

Patients younger than 70 do not receive this point.

Step 7: Check for Heart or Respiratory Failure

Select Yes (+1) if applicable.

This factor contributes 1 point.

Step 8: Check for Acute MI or Ischemic Stroke

Select Yes (+1) if the patient has an acute myocardial infarction or ischemic stroke relevant to the assessment.

This contributes 1 point.

Step 9: Check for Acute Infection or Rheumatologic Disorder

Select Yes (+1) when this risk factor applies.

It contributes 1 point.

Step 10: Assess Obesity

Select Yes (+1) when the patient’s BMI is 30 kg/m² or greater.

Select No (+0) when this threshold is not met.

Step 11: Check Ongoing Hormonal Treatment

Select Yes (+1) when ongoing hormonal treatment applies.

Otherwise select No (+0).

Step 12: Calculate the Score

After answering every question, click Calculate.

The calculator produces:

  • Total Padua Score
  • Risk Category
  • Score Interpretation

All 11 fields must be completed before the calculator produces a result.


Padua Score Formula

The Padua Score is calculated by adding the points associated with each applicable risk factor.

The general formula is:

Padua Score = Cancer + Previous VTE + Reduced Mobility + Thrombophilia + Recent Trauma/Surgery + Age + Heart/Respiratory Failure + Acute MI/Stroke + Acute Infection/Rheumatologic Disorder + Obesity + Hormonal Treatment

Using the point values in the calculator:

Padua Score = 2C + 3V + 3M + 3T + 2S + A + H + I + R + O + HT

where each variable represents whether the corresponding risk factor is present.

A present risk factor contributes its assigned points, while an absent factor contributes zero.

For example, if a patient has active cancer, previous VTE, and obesity but none of the other listed factors:

2 + 3 + 1 = 6

The total Padua Score would therefore be 6.


Padua Score Risk Categories

The calculator uses the following threshold:

Total ScoreCalculator Risk CategoryInterpretation
0–3Low RiskScore below 4
4 or higherHigh RiskScore of 4 or more

The calculator therefore classifies a score of 4 or above as high risk and a score below 4 as low risk.

This threshold is important because the purpose of a risk score is not simply to generate a number. The score is intended to help organize clinical risk information and support appropriate medical decision-making.

A risk category should not be interpreted as a diagnosis of DVT or PE.


Worked Example 1: Low Padua Score

Consider a hypothetical hospitalized medical patient with the following characteristics:

  • No active cancer: 0 points
  • No previous VTE: 0 points
  • No qualifying reduced mobility: 0 points
  • No known thrombophilia: 0 points
  • No recent trauma or surgery: 0 points
  • Age under 70: 0 points
  • No heart or respiratory failure: 0 points
  • No acute MI or ischemic stroke: 0 points
  • No acute infection or rheumatologic disorder: 0 points
  • BMI below 30 kg/m²: 0 points
  • No ongoing hormonal treatment: 0 points

Calculation:

0 + 0 + 0 + 0 + 0 + 0 + 0 + 0 + 0 + 0 + 0 = 0

Padua Score:

0

According to the calculator’s classification, a score below 4 falls into the Low Risk category.


Worked Example 2: High Padua Score

Now consider another hypothetical patient with:

  • Active cancer: +2
  • Previous VTE: +3
  • Reduced mobility: +3
  • Known thrombophilia: +3
  • Recent trauma or surgery: +0
  • Age ≥70: +1
  • Heart or respiratory failure: +0
  • Acute MI or ischemic stroke: +0
  • Acute infection or rheumatologic disorder: +1
  • Obesity: +1
  • Hormonal treatment: +0

The total is:

2 + 3 + 3 + 3 + 0 + 1 + 0 + 0 + 1 + 1 + 0 = 14

Padua Score:

14

Because the score is 4 or higher, the calculator classifies this hypothetical patient as High Risk.

This example illustrates how several individual risk factors can accumulate into a substantially higher total score.


Worked Example 3: Score Exactly 4

A score of exactly 4 is important because it sits directly at the calculator’s high-risk threshold.

Suppose a patient has:

  • Active cancer: +2
  • Age ≥70: +1
  • Obesity: +1
  • All other factors: 0

Calculation:

2 + 1 + 1 = 4

The resulting Padua Score is:

4

According to the calculator:

4 = High Risk

This demonstrates why it is important to use the exact total rather than interpreting individual factors independently.


Understanding Each Padua Risk Factor

Active Cancer

Cancer is included as a risk factor because malignancy can be associated with increased thrombotic risk. The calculator assigns 2 points for active cancer.

Cancer-related VTE risk can vary substantially depending on the type and stage of malignancy and other patient characteristics.

Previous VTE

A previous DVT or PE contributes 3 points.

A history of VTE is an important component of risk assessment because a previous thrombotic event can be relevant when evaluating future risk.

Reduced Mobility

Reduced mobility contributes 3 points in this calculator.

The tool specifies the relevant condition as bed rest with bathroom privileges for at least 3 days.

Hospitalized patients can experience significant reductions in physical activity, making mobility an important component of VTE risk assessment.

Thrombophilia

A known thrombophilic condition contributes 3 points.

Thrombophilia refers to conditions associated with an increased tendency toward thrombosis. The clinical significance depends on the particular disorder and patient circumstances.

Recent Trauma or Surgery

Recent trauma or surgery within the specified one-month period contributes 2 points.

Both trauma and surgical procedures can be important considerations when assessing thrombotic risk.

Age ≥70

Age of 70 years or older contributes 1 point.

Age is one of several factors that can influence VTE risk, but it should be considered together with the other risk factors rather than in isolation.

Heart or Respiratory Failure

Heart or respiratory failure contributes 1 point in the calculator.

Acute or chronic cardiopulmonary illness can be associated with hospitalization, reduced mobility, and other factors relevant to VTE risk.

Acute Myocardial Infarction or Ischemic Stroke

Acute MI or ischemic stroke contributes 1 point.

These acute cardiovascular or cerebrovascular conditions may occur alongside other circumstances that affect thrombotic risk.

Acute Infection or Rheumatologic Disorder

Acute infection or a rheumatologic disorder contributes 1 point.

Inflammatory and acute medical conditions can be relevant components of an overall VTE risk assessment.

Obesity

Obesity is represented by:

BMI ≥30 kg/m²

The calculator assigns 1 point when this criterion applies.

BMI itself is calculated as:

BMI = Weight ÷ Height²

when weight is expressed in kilograms and height in meters.

The Padua calculator does not calculate BMI itself; it asks whether the BMI threshold of 30 kg/m² or higher applies.

Ongoing Hormonal Treatment

Ongoing hormonal treatment contributes 1 point.

The relevant treatment and its clinical significance should be determined by the healthcare professional assessing the patient.


Padua Score vs. Diagnosis of VTE

It is important to understand that a Padua Score is a risk assessment tool, not a diagnostic test.

A high score does not mean that a patient currently has DVT or PE.

Likewise, a low score does not mean that a patient can never develop VTE.

Diagnosis of suspected VTE generally requires clinical assessment and, when appropriate, diagnostic investigations. The appropriate evaluation depends on symptoms, examination findings, medical history, and the clinical setting.

Therefore, the calculator should be used to support structured risk assessment rather than as a substitute for diagnostic evaluation.


Who Is the Padua Score Designed For?

The Padua Prediction Score is intended for use in the context of hospitalized medical patients.

This distinction matters. Risk assessment models are developed and validated for particular populations and clinical situations. A score should not automatically be applied to every patient or every type of hospitalization without considering whether the patient fits the intended population.

Patients undergoing surgery, for example, may require different risk assessment approaches depending on the clinical context.

Healthcare professionals should therefore consider the applicability of the Padua Score before using its result for clinical decision-making.


Benefits of Using a Padua Score Calculator

A calculator can make the arithmetic component of scoring faster and easier.

Faster Calculation

Instead of manually adding 11 possible risk-factor values, the calculator performs the addition automatically.

Fewer Arithmetic Errors

Manual addition can lead to mistakes, especially when multiple risk factors are present. Automated scoring reduces basic addition errors.

Clear Risk Category

The result displays both the numerical score and the corresponding calculator risk category.

Structured Assessment

The individual questions encourage users to consider each listed risk factor rather than overlooking one of them.

Easy Review

The final score can be reviewed alongside the patient’s broader clinical information.


Important Considerations When Using the Calculator

The Calculator Does Not Replace Clinical Judgment

The result should always be interpreted by an appropriately qualified healthcare professional.

The calculator itself includes a note emphasizing that the Padua Prediction Score should be interpreted alongside the patient’s overall clinical condition.

Verify Every Risk Factor

An incorrect answer to even one risk factor can change the total score.

For example, previous VTE and reduced mobility each contribute 3 points, so incorrectly excluding either could substantially change the result.

Use Current and Relevant Clinical Information

Risk assessment should reflect the patient’s relevant clinical circumstances at the time of evaluation.

Do Not Use the Score as a Standalone Diagnosis

A Padua Score cannot confirm or rule out DVT or PE.

If a patient has symptoms or signs concerning for VTE, appropriate clinical evaluation is necessary regardless of the numerical risk score.


Padua Score Quick Reference Table

FactorPoints
Active cancer2
Previous DVT or PE3
Reduced mobility3
Known thrombophilic condition3
Trauma or surgery within 1 month2
Age ≥701
Heart or respiratory failure1
Acute MI or ischemic stroke1
Acute infection or rheumatologic disorder1
BMI ≥30 kg/m²1
Ongoing hormonal treatment1
Maximum possible score20

Frequently Asked Questions

1. What is a Padua Score Calculator?

A Padua Score Calculator is a tool that adds the points associated with specific VTE risk factors included in the Padua Prediction Score. It provides a total score and categorizes the result according to the threshold used by the calculator.

2. What does a Padua Score of 4 mean?

In this calculator, a Padua Score of 4 or higher is categorized as high risk, while a score below 4 is categorized as low risk.

3. What is considered a low Padua Score?

According to the calculator, a total score of 0 to 3 falls below the high-risk threshold and is categorized as low risk.

4. What is considered a high Padua Score?

A total Padua Score of 4 or more is categorized as high risk by this calculator.

5. What is the highest possible Padua Score in this calculator?

The 11 listed risk factors have a combined maximum of 20 points if every factor is selected as present.

6. How many points does previous VTE add?

Previous VTE, including DVT or PE, contributes 3 points.

7. How many points does reduced mobility add?

The calculator assigns 3 points for reduced mobility and describes the criterion as bed rest with bathroom privileges for at least 3 days.

8. Does obesity affect the Padua Score?

Yes. The calculator assigns 1 point for obesity defined as a BMI of 30 kg/m² or greater.

9. Can the Padua Score diagnose a blood clot?

No. The Padua Score is a risk assessment tool, not a diagnostic test. It estimates risk based on selected clinical factors and cannot by itself diagnose DVT or PE.

10. Should patients make treatment decisions based on the calculator?

No. Treatment and prevention decisions should be made by qualified healthcare professionals after considering the patient’s complete medical history, current condition, contraindications, bleeding risk, and other relevant clinical factors. The calculator should be used as an aid to assessment rather than as an independent treatment recommendation.


Final Thoughts

The Padua Score Calculator provides a convenient way to calculate a structured VTE risk score for hospitalized medical patients. By entering the presence or absence of 11 specified risk factors, users can quickly obtain a total Padua Score and see whether the result falls below or at/above the calculator’s high-risk threshold.

The scoring system gives greater weight to certain factors, including previous VTE, reduced mobility, and known thrombophilia, which each contribute 3 points. Active cancer and recent trauma or surgery contribute 2 points, while age ≥70, cardiopulmonary failure, acute MI or ischemic stroke, acute infection or rheumatologic disorder, obesity, and ongoing hormonal treatment contribute 1 point each.

The central calculation is straightforward:

Total Padua Score = Sum of the applicable risk-factor points

The calculator then uses the threshold of 4 points to classify the result as low risk or high risk.

However, the number should never be considered in isolation. The Padua Score is designed to support clinical risk assessment, not to diagnose VTE or independently determine treatment. A patient’s symptoms, medical history, current illness, bleeding considerations, medications, procedures, and other clinical circumstances all matter.

For that reason, this calculator is best viewed as a decision-support and educational calculation tool. Healthcare professionals should use the result together with appropriate clinical guidelines and individualized assessment. Patients should discuss their VTE risk and any concerns about blood clots with their healthcare provider rather than attempting to make treatment decisions from a calculator result alone.

Leave a Comment